Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 20, NWS Gaylord, MI

June 16, 2013Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 16, 2013, 7:06 PM EDT for Otsego County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2013, 7:06 PM EDT (23:06 UTC)
Expired
Jun 16, 2013, 7:30 PM EDT
In force
24 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 25 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2013-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2013-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WUUS53 KAPX 162306
SVRAPX
MIC137-162330-
/O.NEW.KAPX.SV.W.0020.130616T2306Z-130616T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
706 PM EDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OTSEGO COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 730 PM EDT

* AT 703 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  VANDERBILT...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EASTERN CORWITH TOWNSHIP AND PICKEREL LAKE AROUND 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4504 8437 4501 8438 4508 8477 4512 8476
      4512 8473 4520 8474 4520 8436 4505 8437
TIME...MOT...LOC 2306Z 282DEG 36KT 4515 8462

HAIL...<.75IN
WIND...60MPH

$$





JZ
2 follow-up statements
461 
WWUS34 KAPX 162315
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
715 PM EDT SUN JUN 16 2013

MIC137-162330-
/O.CON.KAPX.SV.W.0020.000000T0000Z-130616T2330Z/
OTSEGO MI-
715 PM EDT SUN JUN 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTSEGO COUNTY UNTIL 730 PM EDT...

AT 713 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EASTERN
CORWITH TOWNSHIP...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT RURAL AREAS OF NORTHEASTERN 
OTSEGO COUNTY...MAINLY IN THE PIGEON RIVER STATE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4504 8437 4501 8438 4507 8469 4520 8459
      4520 8436 4519 8436
TIME...MOT...LOC 2315Z 282DEG 34KT 4513 8451

HAIL...<.75IN
WIND...60MPH

$$

JZ
925 
WWUS34 KAPX 162328
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
728 PM EDT SUN JUN 16 2013

MIC137-162338-
/O.EXP.KAPX.SV.W.0020.000000T0000Z-130616T2330Z/
OTSEGO MI-
728 PM EDT SUN JUN 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTSEGO COUNTY
WILL EXPIRE AT 730 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM AS IT MOVES INTO MONTMORENCY COUNTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GAYLORD.

LAT...LON 4504 8437 4501 8438 4507 8469 4520 8459
      4520 8436 4519 8436
TIME...MOT...LOC 2328Z 282DEG 34KT 4510 8434

$$





JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:16 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 4:16 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
416 PM EDT SUN JUN 16 2013

.SYNOPSIS...
ISSUED AT 416 PM EDT SUN JUN 16 2013

A WEAK SYSTEM DROPPING INTO THE GREAT LAKES TODAY...WILL SLOWLY EXIT
NORTHEAST INTO QUEBEC MONDAY. THIS PATTERN WILL GENERATE MORE HUMID
CONDITIONS ALONG WITH A FEW THUNDERSTORMS ACROSS NORTHERN MICHIGAN
THROUGH MONDAY. A LARGE AREA OF HIGH PRESSURE WILL MOVE INTO THE
GREAT LAKES AND UPPER MIDWEST MONDAY NIGHT...AND WILL REMAIN NEARLY
STATIONARY OVER THE REGION INTO THURSDAY. THIS PATTERN WILL GENERATE
SOME SUN ALONG WITH NEARLY SEASONAL TEMPERATURES...OVER THE GREAT
LAKES THROUGH MIDWEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 416 PM EDT SUN JUN 16 2013

AFTERNOON SURFACE ANALYSIS SHOWS A WAVY FRONTAL BOUNDARY EXTENDING
FROM A LOW OVER NORTHEAST ONTARIO...ARCING SOUTH/SOUTHWEST BACK INTO
SOUTHERN LOWER MICHIGAN THEN STRETCHING WEST ACROSS IOWA/NORTHWEST
MISSOURI AND ACROSS KANSAS.  SECOND AREA OF LOW PRESSURE WAS
SPINNING OVER LAKE WINNIPEG...ASSOCIATED WITH A WEAKENING UPPER
LEVEL DISTURBANCE WHICH IS SPINNING A TRAIN OF SMALL SHORT WAVES
EASTWARD...ONE EVIDENT OVER EASTERN NORTH DAKOTA...A SECOND ALONG
THE MINNESOTA/WISCONSIN BORDER AND A THIRD MOVING EAST ALONG THE
MICHIGAN/WISCONSIN BORDER.

MAIN SHORT WAVE TROUGH OVER MANITOBA WILL DROP SOUTHEAST INTO THE
UPPER MIDWEST BY MONDAY AFTERNOON...WHICH IN TURN WILL ALLOW THE
FRONT OVER NORTHWEST ONTARIO TO SINK INTO LOWER MICHIGAN LATER
TODAY/MONDAY.  BETTER MOISTURE/CLOUD COVER IS LOCATED BEHIND THE
BOUNDARY...WHILE PRECIPITATION AHEAD OF IT DIURNALLY DRIVEN SO SOME
OF THIS WILL FALL APART WITH LOSS OF HEATING.  BUT AM CURIOUS ABOUT
CONVECTION AHEAD OF NORTHWEST MINNESOTA VORTICITY CENTER WHICH IS A
PRETTY HEALTHY LOOKING WAVE.  THIS FEATURE WILL PROBABLY REACH
NORTHWEST LOWER TOWARD MIDNIGHT...AND THINK THAT ASSOCIATED
CONVECTION MAY HAVE ENOUGH INERTIA TO PUSH INTO THE AREA LATER THIS
EVENING.  OVERNIGHT...AS COLD FRONT DROPS IN WILL SEE ANOTHER ROUND
OF PRECIPITATION CHANCES SPREAD IN FROM THE NORTH ALONG AXIS OF
BETTER MOISTURE AND SOME FRONTOGENETIC SUPPORT.

MONDAY SHAPING UP TO BE A CLOUDIER DAY AS FRONT CONTINUES ITS PUSH
SOUTH INTO CENTRAL LOWER MICHIGAN.  RAIN SHOWERS/EMBEDDED
THUNDERSTORMS SHOULD BE ONGOING MONDAY MORNING...BY AFTERNOON THE
TREND SHOULD BE DRIER ACROSS EASTERN UPPER...BUT SOME HEATING
ALONG/AHEAD OF THE BOUNDARY SOUTH OF THE M-72 CORRIDOR MAY ALLOW FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT SIMILAR TO WHAT IS OCCURRING
TODAY ACROSS NORTHERN ONTARIO.

&&

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 416 PM EDT SUN JUN 16 2013

MONDAY NIGHT...WITH THE 500 MB TROUGH AXIS EAST OF THE FORECAST
AREA, AND THE FRONT SOUTH OF THE FORECAST AREA, THE REGION DRIES OUT
RAPIDLY. HIGH PRESSURE WILL BUILD INTO THE REGION BY 06Z AND QUICKLY
OVERSPREAD THE REGION OVERNIGHT. THE MOISTURE IN THE 700-500 MB
LAYER DRIES OUT PRETTY QUICK SO THAT BY 09Z THE RH IS DOWN BELOW 10%
ON THE NAM (GFS AND ECMWF IS ABOUT THE SAME). THE 850 MB MOISTURE
TAKES A LITTLE LONGER TIME FOR THE CLEARING, BUT THAT TOO GETS TO
M-55. THE ECMWF IS A LITTLE SLOWER AT CLEARING OUT THE LOWER CLOUDS.
WITH THE NAM AND GFS ON PAR WITH THE FORECAST.

TUESDAY...LOOKED AT THE 850 MB MOISTURE AND THINK THAT THE 50% OR SO
WILL ALLOW THE SKY TO TURN OUT MOSTLY SUNNY, ALTHOUGH IF THE NAM IS
RIGHT PART OF NC LOWER AND E UPPER WILL BE PARTLY SUNNY. WITH THE
SFC HIGH AND THE 500 MB VORT MAX TRAVELING SOUTH OF THE AREA, WILL
EXPECT THAT THE SUBSIDENCE WILL CLEAR OUT THE SKY.

TUESDAY NIGHT...THE CORE OF THE HIGH DROPS SE ACROSS THE STATE.
MOISTURE DRIES A BIT A 850 MB AND WITH THE DRY UPPER LEVELS, WILL GO
MOSTLY CLEAR WITH THE TEMPERATURES DROPPING TO THE MID 40S.

WEDNESDAY...THE HIGH CONTINUES TO MOVE OFF TO THE SOUTHEAST, AND THE
RETURN FLOW BEGINS. WILL GO TOWARD THE GFS MORE OPTIMISTIC FORECAST
WITH THE MOSTLY SUNNY DAY, ALTHOUGH PORTIONS OF THE FORECAST AREA,
LIKE NC LOWER MAY CU UP A BIT FOR A PARTLY SUNNY SKY. OVERNIGHT, A
500 MB SHORTWAVE TROUGH DROPS INTO THE NORTHWEST FLOW AND WITH A
LITTLE MOISTURE WILL ALLOW FOR THE CHANCE OF SHOWERS. THE MODELS ARE
THINNING OUT THE MOISTURE THROUGH THE OVERNIGHT PERIOD, HOWEVER, SO
WILL KEEP THE POPS LOW AT THIS POINT. WITH THE ECMWF, THERE IS ONLY
A GLANCING BLOW TO E UPPER, WHILE THE GFS HAS A SMALL AREA THE GETS
GOING OVER C AND E UPPER. WOULDN'T BE SURPRISED IF NOTHING HAPPENS.

EXTENDED (THURSDAY THROUGH SUNDAY)...THURSDAY, IT LOOKS LIKE WE GET
INTO A NW FLOW PATTERN THAT COULD BRING SCATTERED SHOWERS AND
THUNDERSTORM. HOWEVER, THE MODELS ARE BEGINNING TO BACK OFF OF THAT
IDEA, WITH A FAIR AMOUNT OF DRY AIR IN THE 700-500 MB LAYER AND THE
HUDSON BAY HIGH THAT IS DRIFTING SE OVERNIGHT. FRIDAY, THE MODELS
HAVE BOTH BACKED OFF OF BRINGING ANYTHING THROUGH SO HAVE LOWERED
THE POPS TO SLIGHT CHANCE. FRIDAY NIGHT, LOOKS LIKE THERE COULD BE A
DIRTY RIDGE BRINGING NOCTURNAL THUNDERSTORMS...MAINLY OVERNIGHT. IF
THE MODELS HAVE IT RIGHT, WE COULD MISS OUT OF THIS WITH THE MAIN
ACTION FIRING UP TO THE WEST AND DROPPING SOUTHEAST. SATURDAY,
MODELS HAVE SOME SORT OF CONVECTIVELY FORCED VORT MAX AT 500 MB THAT
IS KICKING OFF MORE SHOWERS AND THUNDERSTORMS. VORT IS SO FORCED ON
THE ECMWF THAT IT KICKS A SFC LOW OUT FROM THAT SFC LOW IN THE
PLAINS. NOT SURE I BELIEVE THAT. WILL KEEP THE CHANCE POPS. SUNDAY,
LOOKS LIKE WE ARE CAUGHT BETWEEN SYSTEMS. THE ECMWF IS DRY AND THE
GFS HAS A LOT OF CONVECTIVELY DRIVEN BULL'S EYES TO THE SOUTH OF US,
THIS DOESN'T INSPIRE A LOT OF CONFIDENCE IN THE FORECAST. SO WILL
KEEP THE CHANCE POPS LOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 200 PM EDT SUN JUN 16 2013

VFR CONDITIONS EXPECTED THROUGH TONIGHT OUTSIDE OF A BRIEF PERIOD
OF MVFR/HIGH END IFR CEILINGS AT PLN THROUGH ABOUT 20Z. ADDITIONAL
SHOWERS POSSIBLE TONIGHT INTO MONDAY MORNING.

&&

.MARINE...
ISSUED AT 416 PM EDT SUN JUN 16 2013

PRESSURE GRADIENT REMAINS WEAK AS COLD FRONT TO THE NORTH DROPS INTO
THE UPPER LAKES TONIGHT/EARLY MONDAY.  WINDS WILL SHIFT TO A MORE
NORTHEASTERLY DIRECTION OVERNIGHT AS THE BOUNDARY PASSES THE
NEARSHORE ZONES SURROUNDING EASTERN UPPER...WITH A BIT OF AN
EASTERLY SYNOPTIC COMPONENT ALL AREAS MONDAY THROUGH LAND/LAKE
DIFFERENTIAL HEATING WILL RESULT IN LOCAL CHANGES IN WIND
DIRECTION.  HEADLINE CRITERIA CONDITIONS NOT EXPECTED THROUGH MONDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...KAB
SHORT TERM...JPB
LONG TERM...JSL
MARINE...JPB
Hazardous weather outlook, Jun 16, 4:17 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EDT SUN JUN 16 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
171200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
417 PM EDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN. STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL
OVER ONE-HALF INCH DIAMETER AND WIND GUSTS OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN.

THERE WILL BE VARYING CHANCES FOR THUNDERSTORMS THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

JPB/JSL

In the hours before

Special weather statement, Jun 16, 1:20 PM EDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
120 PM EDT SUN JUN 16 2013

MIZ008-161815-
CHIPPEWA MI-
120 PM EDT SUN JUN 16 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINROSS...OR 14 MILES SOUTHWEST OF SAULT
STE. MARIE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KINROSS...
  BARBEAU...
  PICKFORD...
  KELDEN...
  MUNUSCONG...
  GOETZVILLE...
  RABER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JPB
Special weather statement, Jun 16, 6:43 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
643 PM EDT SUN JUN 16 2013

MIZ019-021-022-162315-
ANTRIM MI-CHARLEVOIX MI-OTSEGO MI-
643 PM EDT SUN JUN 16 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOYNE CITY...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
GAYLORD AROUND 705 PM EDT.
JOHANNESBURG AROUND 715 PM EDT.

JZ

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.